Hepatitis C–induced hepatic allograft injury is associated with a pretransplantation elevated viral replication rate



Hepatitis C virus (HCV) allograft infection after liver transplantation follows a variable but accelerated course compared with the nontransplantation population. Predictors of outcome and mechanisms of reinfection remain elusive. The accelerated HCV-induced allograft injury associated with a 10- to 20-fold increase in serum viral quantity posttransplantation was hypothesized to be the result of elevated intrahepatic viral replication rates. Patients (N = 23) with HCV-induced end-stage liver disease who underwent liver transplantation between October 1995 and December 1998 were prospectively studied. HCV-induced allograft injury was defined by posttransplantation persistent biochemical hepatitis or allograft fibrosis not explained by other diagnoses. Liver biopsies (N = 92) were obtained by protocol and when clinically indicated. Negative-strand HCV RNA (putative intermediate for replication) was detected by a strand-specific reverse-transcription polymerase chain reaction (RT-PCR) assay and semiquantatively compared with constitutively expressed 18S rRNA. Recipients with increased pretransplantation replication were at increased risk for the development of posttransplantation biochemical hepatitis (P = .03), an increased rate of allograft fibrosis (P = .006), and increased mortality rate (40.0% vs. 0.0%; P = .02). There was no correlation with quantities of genomic HCV RNA in the serum with relative intrahepatic viral replication either before or after liver transplantation. The relative rate of HCV replication within the allograft was not elevated in the posttransplantation period compared with that seen within the explanted liver. Accelerated allograft injury caused by HCV may be predicted by viral replication rates within the explanted liver. The stable intrahepatic replication rate after transplantation suggests that elevated serum viral loads are the result of decreased viral clearance, possibly secondary to immunosuppressive therapy.